Alert archive / North Dakota / Red Flag Warnings in 2007

Red Flag Warning 19, NWS Bismarck, ND

October 30, 2007Grant County, Sioux County, North Dakota

NWS Bismarck, ND issued this red flag warning at Oct 30, 2007, 2:47 AM MDT for Grant County, Sioux County, North Dakota. It took effect at Oct 30, 2007, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 30, 2007, 2:47 AM MDT (08:47 UTC)
In effect from
Oct 30, 2007, 12:00 PM MDT
Expired
Oct 30, 2007, 6:00 PM MDT
In force
6 hr
Issued by
NWS Bismarck, ND

Counties Grant County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 74 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3168 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 300847
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
347 AM CDT TUE OCT 30 2007

...RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EARLY EVENING
FOR PARTS OF SOUTHERN NORTH DAKOTA FOR STRONG WINDS AND LOW
RELATIVE HUMIDITIES...

.A STRONG COLD FRONT WILL MOVE ACROSS NORTH DAKOTA THIS AFTERNOON. 
SUSTAINED NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 35 MPH WILL 
DEVELOP THIS AFTERNOON BEHIND THE FRONT. MINIMUM HUMIDITIES OF 25 TO 
30 PERCENT OVER PORTIONS OF SOUTHERN NORTH DAKOTA COMBINED WITH
THE STRONG NORTHWEST WINDS WILL CREATE CRITICAL FIRE WEATHER
BEHAVIOR TODAY. THUS A RED FLAG WARNING HAS BEEN ISSUED. GUSTY
NORTHWEST WINDS WILL CONTINUE TONIGHT BUT HUMIDITIES WILL RISE
QUICKLY THIS EVENING AS THE COLDER AIR ARRIVES.

NDZ042-045-302130-
/O.NEW.KBIS.FW.W.0019.071030T1800Z-071031T0000Z/
GRANT-SIOUX-
347 AM CDT TUE OCT 30 2007 /247 AM MDT TUE OCT 30 2007/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING. 

.A STRONG COLD FRONT WILL MOVE ACROSS NORTH DAKOTA THIS AFTERNOON. 
SUSTAINED NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 35 MPH WILL 
DEVELOP THIS AFTERNOON BEHIND THE FRONT. MINIMUM HUMIDITIES OF 25 TO 
30 PERCENT OVER PORTIONS OF SOUTHERN NORTH DAKOTA COMBINED WITH
THE STRONG NORTHWEST WINDS WILL CREATE CRITICAL FIRE WEATHER
BEHAVIOR TODAY. THUS A RED FLAG WARNING HAS BEEN ISSUED. GUSTY
NORTHWEST WINDS WILL CONTINUE TONIGHT BUT HUMIDITIES WILL RISE
QUICKLY THIS EVENING AS THE COLDER AIR ARRIVES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

KS
1 follow-up statement
000 
WWUS83 KBIS 301959
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
259 PM CDT TUE OCT 30 2007

...RED FLAG WARNING IS IN EFFECT THROUGH AND EARLY EVENING FOR
PARTS OF SOUTHERN NORTH DAKOTA FOR STRONG WINDS AND LOW RELATIVE
HUMIDITIES...

.A STRONG COLD FRONT IS MOVING ACROSS NORTH DAKOTA THIS
AFTERNOON. SUSTAINED NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO
40 MPH HAVE DEVELOPED THIS AFTERNOON BEHIND THE FRONT. MINIMUM
HUMIDITIES OF 25 TO 30 PERCENT OVER PORTIONS OF SOUTHERN NORTH
DAKOTA COMBINED WITH THE STRONG NORTHWEST WINDS WILL CREATE
CRITICAL FIRE WEATHER BEHAVIOR. NORTHWEST WINDS WILL CONTINUE
TONIGHT BUT HUMIDITIES WILL RISE QUICKLY THIS EVENING AS THE
COLDER AIR ARRIVES.

NDZ042-045-310000-
/O.CON.KBIS.FW.W.0019.000000T0000Z-071031T0000Z/
GRANT-SIOUX-
259 PM CDT TUE OCT 30 2007 /159 PM MDT TUE OCT 30 2007/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING. 

A STRONG COLD FRONT IS MOVING ACROSS NORTH DAKOTA THIS
AFTERNOON. SUSTAINED NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO
40 MPH HAVE DEVELOPED THIS AFTERNOON BEHIND THE FRONT. MINIMUM
HUMIDITIES OF 25 TO 30 PERCENT OVER PORTIONS OF SOUTHERN NORTH
DAKOTA COMBINED WITH THE STRONG NORTHWEST WINDS WILL CREATE
CRITICAL FIRE WEATHER BEHAVIOR. NORTHWEST WINDS WILL CONTINUE
TONIGHT BUT HUMIDITIES WILL RISE QUICKLY THIS EVENING AS THE
COLDER AIR ARRIVES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
JF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Oct 30, 2:15 AM MDT, 32 minutes earlier.

Area forecast discussion, Oct 30, 2:15 AM MDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 AM CDT TUE OCT 30 2007

.SHORT TERM....TODAY THROUGH THURSDAY NIGHT...PROGRESSIVE FLOW WILL
PUSH TWO COLD FRONTS THROUGH THE CWA. THE FIRST COLD FRONT WILL BE
TODAY...THE SECOND ON THURSDAY. BOTH WILL HAVE MORE WIND ASSOCIATED
WITH THEM THAN PRECIPITATION. THE LATEST WATER VAPOR IMAGERY SHOWS
THE FIRST IN A SERIES OF UPPER TROUGHS OVER EASTERN BRITISH
COLUMBIA. THE TROUGH WILL SHARPEN UP AS IT APPROACHES NORTH DAKOTA
TODAY/TONIGHT AS A 300MB 100KT JET MAX PLUNGES INTO BASE OF TROUGH.
THE LATEST MSAS ANALYSIS PLACES THE SURFACE COLD FRONT OVER
SOUTHEAST ALBERTA INTO WESTERN MONTANA ATTM. GFS/NAM SIMILAR WITH
TIMING OF FRONTAL PASSAGE AND PRECIPITATION. SFC FRONT FRONT WILL
MOVE THROUGH OUR WESTERN CWA BETWEEN 15Z-18Z...THEN OUR CENTRAL AND
EASTERN CWA BETWEEN 18Z-00Z. A TIGHT SFC PRESSURE GRADIENT IN
COMBINATION WITH STRONG COLD AIR ADVECTION ALOFT WILL RESULT IN
NORTHWEST WINDS BETWEEN 20 AND 30 MPH WITH GUSTS TO AROUND 35 MPH.
HENCE HAVE DECIDED TO ISSUE A WIND ADVISORY FOR THIS AFTERNOON AND
EVENING. PRECIPITATION PHASE PER PARTIAL THICKNESS ANALYSIS SHOWS
SCATTERED RAIN SHOWERS OVER THE WEST...NORTH CENTRAL...AND EAST THIS
AFTERNOON WITH ISOLATED RAIN SHOWERS ELSEWHERE. ISOLATED RAIN/SNOW
SHOWERS IN THE NORTH AND EAST 00Z-06Z...BUT NOTHING MORE THAN A
DUSTING OF SNOW IN THE NORTH AT THIS TIME. BRISK/GUSTY WINDS WILL
CONTINUE OVERNIGHT AND INTO WEDNESDAY MORNING BEFORE TAPERING OFF
WEDNESDAY AFTERNOON AS THE COLD AIR ADVECTION WEAKENS/ENDS. A
TRANSITORY RIDGE MOVES THROUGH WEDNESDAY NIGHT WITH DRY/CALMER
CONDITIONS. THE NEXT COLD FRONT MOVES THROUGH DURING THE DAY ON
THURSDAY WITH THE UPPER TROUGH TO PASS THROUGH THURSDAY NIGHT.
ANOTHER ROUND OF GUSTY NORTHWEST WINDS WITH PRECIP REMAINING OVER
SOUTHERN CANADA.

.LONG TERM...FRIDAY THROUGH TUESDAY...PROGRESSIVE PATTERN CONTINUES
IN THE EXTENDED WITH SEVERAL SHORTWAVES MOVING THROUGH THE NORTHERN
PLAINS BUT WITH OPEN WAVES AND RELATIVELY FAST FLOW WITH LIMITED
MOISTURE WILL NOT PLACE MUCH EMPHASIS ON PRECIPITATION. LEFT SLIGHT
CHC OF SNOW SHOWERS IN FOR MONDAY. OTHERWISE LEFT EXTENDED PERIOD
DRY. TEMPS NEAR NORMAL WITH HIGHS IN THE 40S TO AROUND 50 COOLING
TO THE LOWER 40S BY TUESDAY. LOWS MOSTLY IN THE 20S.

&&

.AVIATION...ONLY CONCERN TODAY WILL BE WINDS AS CIGS AND
VISIBILITIES WILL BE GOOD. COLD FRONT CURRENTLY IN NORTHWEST MONTANA
AT 08Z WILL PUSH THROUGH ISN AROUND 14A...TO BIS AROUND 18Z...AND TO
JMS BY 21Z. EXPECT A SHIFT FROM SOUTHWEST AT 10 KT OR SO TO
NORTHWEST AT 20 TO 30KT. A FEW HIGHER GUSTS POSSIBLE. SCATTERED RAIN
SHOWERS ALONG AND BEHIND THE FRONT NOT EXPECTED TO BE SIGNIFICANT
...HOWEVER SHOWERS WILL ADD TO THE LOW LEVEL TURBULENCE DUE TO
VERTICAL MIXING AND DOWNDRAFTS.

&&

.FIRE WEATHER...NORTHWEST WINDS OF 25 TO 35 MPH WILL DEVELOP BEHIND
A COLD FRONT THIS AFTERNOON ALONG WITH MINIMUM RELATIVE HUMIDITIES
OF 25 TO 30 PERCENT OVER FIRE WEATHER ZONES 42/45...SPECIFICALLY
OVER SIOUX AND GRANT COUNTY. HUMIDITIES ARE MARGINAL. AFTER
COLLABORATING WITH ABERDEEN WFO...BASED UPON THE WINDS...PERCENT
GREEN AT 10 PERCENT AND VERY HIGH RFD VALUES...HAVE OPTED TO ISSUE
A RED FLAG WARNING FOR FIRE WEATHER ZONES 42 AND 45 THIS AFTERNOON
AND EARLY EVENING. HUMIDITIES WILL RAPIDLY RISE ABOVE RED FLAG
CRITERIA AFTER 00Z BUT THE NORTHWEST WINDS WILL CONTINUE TO BE
GUSTY THROUGH TONIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 11 PM
CDT /10 PM MDT/ THIS EVENING FOR NDZ001>005-009>013-017>023-025-
031>037-040>048-050-051.

RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 7 PM
CDT /6 PM MDT/ THIS EVENING FOR NDZ042-045.

&&

KS/WAA
Hazardous weather outlook, Oct 29, 3:31 AM MDT, 23 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
431 AM CDT MON OCT 29 2007

NDZ017>023-025-034>037-042-045>048-050-051-300945-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-
BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
431 AM CDT MON OCT 29 2007 /331 AM MDT MON OCT 29 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ031>033-040-041-043-044-300945-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
331 AM MDT MON OCT 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON THROUGH EARLY
EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITIES.

TEMPERATURES WILL WARM INTO THE LOWER AND MIDDLE 70S TODAY ALONG
WITH MINIMUM RELATIVE HUMIDITIES BETWEEN 17% AND 20% OVER PARTS
OF WESTERN AND SOUTHWESTERN NORTH DAKOTA THIS AFTERNOON INTO THE
EARLY EVENING. ALTHOUGH WINDS WILL ONLY BE 10 TO 15 MPH WITH GUSTS
MARGINALLY REACHING RED FLAG CRITERIA AT 20 MPH...OTHER FACTORS
SUPPORT THE ISSUANCE OF A RED FLAG WARNING. PERCENT GREEN IS ZERO
AND THE RANGELAND FIRE DANGER INDEX IS IN THE EXTREME CATEGORY
TODAY BETWEEN 92 AND 100. ALL THESE FACTORS COMING TOGETHER
REPRESENT CRITICAL OR EXTREME FIRE WEATHER BEHAVIOR...THUS A RED
FLAG WARNING HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>005-009>013-300945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-
431 AM CDT MON OCT 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG COLD FRONT WILL PLOW THROUGH NORTH DAKOTA ON TUESDAY WITH
COLDER AIR TO FOLLOW TUESDAY NIGHT AND WEDNESDAY. SCATTERED RAIN
SHOWERS WILL DEVELOP BEHIND THE FRONT ON TUESDAY...THEN MIX WITH
AND CHANGE TO SCATTERED SNOW SHOWERS TUESDAY NIGHT AS COLDER AIR
MOVES IN. UP TO AN INCH OF SNOW IS POSSIBLE ALONG WITH GUSTY NORTHWEST
WINDS OF 20 TO 30 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 2:49 AM MDTWind AdvisoryBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more19 hr

Nearby

Red Flag Warnings in North Dakota, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.